Archived on 31 January 2017 – this content has expired.

Analysis of patient incident reports (April – June 2016)

11 Aug 2016

Superintendent update providing the 2016 Quarter 2 MSO report on the findings from NPA Patient Safety Incident report forms received by the NPA.

Dear Superintendent,

Here is my fifth Medication Safety Officer (MSO) quarterly report on the NPA Patient Safety Incident Report forms that we have received.  There was a 76% increase in report forms submitted in Quarter 2 compared with Quarter 1 reflecting greater awareness and use of this system of reporting errors.
Key Statistics

  • The two main types of medication incidents reported were:
    • ‘Wrong drug/medicine’ supplied (31%)
    • ‘Wrong/unclear dose or strength’ labelled/supplied (27%)
  • The most important factor for reported errors was found to be ‘Medicines with similar looking or sounding name’ (61%)
  • ‘Work and environment’ factor was cited as the main contributing factor for reported errors (61%)
  • The majority of reported errors (86%) involved either a near miss (30%) or an error causing no harm to the patient (56%)

 

Medicines with similar names most commonly involved in the ‘wrong drug’ errors include:

·           Allopurinol/atenolol ·          Metoprolol/metoclopramide
·          Amitriptyline/amlodipine ·          NovoMix/NovoRapid
·          Atenolol/amitriptyline ·          Paracetamol/co-codamol
·          Chlorphenamine/chlorpromazine ·          Pravastatin/paroxetine
·          Enalapril/escitalopram ·          Propranolol/pravastatin

Medicines most commonly involved in ‘wrong strength’ errors:

·         Allopurinol ·         Metformin
·          Amlodipine ·          Pregabalin
·          Atorvastatin ·          Ramipril
·          Gabapentin ·          Sertraline
·          Lansoprazole ·          Simvastatin

Medicines most commonly involved in ‘wrong formulation’ errors:

  • Cefalexin tablets/capsules
  • Methadone/methadone sugar free
  • Montelukast chewable tablets/granules
  • Paracetamol tablets/soluble tablets
  • Prednisolone tablets/enteric coated tablets
  • Ramipril tablets/capsules
  • Salbutamol breath actuated inhaler/metered dose inhaler
  • Venlafaxine tablet/modified release tablet

 

Feedback from NHS Improvement
The NPA sends the information from the report forms, in anonymised format, to NHS Improvement (formerly NHS England).  NHS Improvement has provided feedback on the reports that overall, the quality of reports is good.  However, some reports could have been improved by including more details, to aid learning.

Therefore, when completing the form, please try to answer all the applicable questions.  The answers do not need to be long, unless the error was complex, but should have sufficient information to identify what the error was, how it happened and what the pharmacy has done to minimise the risk of it occurring again.
Top tips for minimising risk/general action points

✔  Add a note on the PMR System highlighting an unusual form or strength of medicine received regularly by a patient, especially if an error has occurred previously
✔  Ensure robust date checking procedures are being implemented and check dates of all medicines as they are dispensed, including those just received from the wholesaler
✔  Keep all surfaces clear of clutter
✔  Medicines for each patient should be clearly separated from medicines for other patients – use baskets
✔  Physically separate products with similar names on dispensary shelves (for example, amlodipine and amitriptyline); consider highlighting by using brightly coloured shelf edge labels, for example
✔  Prepare for busy dispensing periods like bank holidays by ensuring there will be enough staff to cope with the extra workload
✔  Take a mental break when dispensing/checking prescriptions, especially during busy periods
✔  Take extra care when checking prescriptions dispensed by inexperienced/trainee staff
✔   Ensure that split packs are clearly marked and, when dispensing from split packs, check the contents to ensure that the correct item is in the pack
✔   For insulin, show the box to the patient before handing over
✔   Analyse errors which have occurred in your pharmacy and draw up a list of medicines which have been commonly involved in errors especially those with similar sounding names and similar packaging including medicines such as lithium, insulin, warfarin, for example

  • Ensure that all members of the pharmacy team, especially pharmacists, are aware of this list and take additional care when dispensing them
  • Take steps to minimise the risk of further errors with these medicines
  • Reflect the actions to be taken in the relevant pharmacy SOP(s)

✔  Follow the pharmacy standard operating procedures (SOPs) for dispensing in all cases; it is important to regularly review dispensing practices and update SOPs to reflect any changes which can help to improve patient safety when dispensing
✖  Don’t multitask inappropriately – for example, checking a prescription while taking a phone call or talking to a customer
✖  Don’t work too fast – for example, if the delivery driver is waiting
New dispensing process best practice guidance
The NPA has published Dispensing process: best practice to provide guidance for pharmacists/pharmacy owners when reviewing dispensing SOPs. It may help you to minimise the risk of dispensing errors, whilst ensuring that the pharmacy provides patient-centered care.  This can be accessed from the Patient safety (MSO) page on the NPA website, together with the report form, previous MSO quarterly updates, patient safety news, Standard Operating Procedures and other guidance documents.

For further information please contact the NPA Pharmacy Services team on 01727 891800 or email pharmacyservices@npa.co.uk

Kind regards,

Leyla

Leyla Hannbeck MSc, MRPharmS
Chief Pharmacist